Celexa and Heart Problems

Are Celexa and heart problems related? Turns out they are but not in the way that you might think.

In a study published in the Journal of the American Medical Association in January 2007, researchers found in a three month study of 284 people who had already suffered a heart attack, treatment with Celexa was more effective than weekly psychotherapy sessions at decreasing symptoms of depression.

Celexa, also known as Citalopram or Cipramil, is an antidepressant medication in the category of drugs called serotonin reuptake inhibitors (SSRIs). These medications include Paxil, Prozac and Zoloft.

Many clinical trials have found that the SSRI medications have a very low side effect profile for adults who are not taking other medications. SSRI drugs work by inhibiting the reuptake of serotonin, allowing more to be floating around in the blood stream and affect the mood of the patient through the action of the hypothalamus.

Depression and Cardiovascular Illness

By: darcyadelaide

The aforementioned study from January 2007 gives hope for treatment of depression to patients who have suffered heart attacks.

Interestingly researchers have also found that 20 percent of people with severe heart disease suffer from major depression and that depression can worsen the outcomes of cardiovascular illness. This finding is unsurprising considering negative mental attitude has been shown to have negative effects on physical health.

One of the precursors to heart disease is high blood pressure. Unfortunately Celexa has been found to cause high blood pressure in some patients and low blood pressure in others.

In most cases low blood pressure is less of a problem than high blood pressure.

Long-term blood pressure has been linked to stroke, heart attacks and congestive heart failure. So while Celexa and heart problems aren’t directly linked, it is actually linked to one of the precursors of heart disease, high blood pressure.

While Celexa does have its own list of side-effects, many of them aren’t related to heart health.

Side Effects

By: Fiona McAllister

It is important to discuss your concerns with your doctor and to learn of all of the side-effects and possible problems that can happen when you take any medication.

Celexa, and any of the SSRI medications, have a severe interaction with MAOI (monoamine oxidase inhibitor) medications and patients who have been or will be taking MAOI drugs should allow two weeks between taking each of the drugs.

Withdrawal symptoms can occur if Celexa is suddenly stopped. Symptoms include heart palpitations.

Other symptoms are paraesthesiae, sleeping problems such as difficulty sleeping and intense dreams, feeling dizzy, agitated or anxious, nausea, vomiting, tremors, confusion, sweating, headache, diarrhoea, changes in emotions, irritability, and eye or eyesight problems. Treatment with Celexa should be reduced gradually when treatment is finished.

Abnormal Heart Rhythms

The US Food and Drug Administration in August 2011 announced:

“Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day” 1.

In other words, those taking Celexa may have a somewhat increased risk of developing an abnormal heart beat.

citalopram 3D moleculeIn cardiology, the QT interval is a measure of the time between the start of the Q wave and the end of the T wave in the heart’s electrical cycle. The QT interval represents electrical depolarization and repolarization of the ventricles.

A lengthened QT interval is a marker for the potential of ventricular tachyarrhythmias like torsades de pointes and a risk factor for sudden death.

A clarification on the issue later came out in March 2012 which restricted the maximum dose to 20 mg for certain patients, including those older than 60 years.

This change, affecting the most widely prescribed antidepressant in the US, left clinicians unclear about appropriate next-step strategies because of the lack of data comparing citalopram with other antidepressants.

In a cross-sectional study using electronic health records with almost 40,000 participants modest dose dependent QTc prolongation was confirmed. It was also true for escitalopram and amitriptyline, although the effect sizes were small and there is no epidemiological evidence for higher risk of cardiac arythmia.7

It is clear that randomised investigation is still required in this field. Another large study found no elevated risks of ventricular arrhythmia or all-cause, cardiac, or noncardiac mortality associated with citalopram dosages >40 mg/day.

Higher dosages were associated with fewer adverse outcomes, and similar findings were observed for a comparison medication, sertraline, not subject to the FDA warning. Based on these results the authors suggest that continued merit of the FDA warning should be considered.8

Citalopram appears safe after the MI (myocardial infarction) and response to citalopram and mirtazapine may improve mortality after the MI. Although QTc prolongation warning must be taken into account especially in case of acute myocardial infarction, heart failure decompensation, in patients with bradycardia, low potassium and magnesium levels and in case of dose higher than 40 mg.

Resources:

(1) US Food and Drug Administration: Abnormal heart rhythms associated with high doses of Celexa

(2) US Food and Drug Administration: Revised Recommendations Celexa RElated to a Potential Abnormal Heart Rhythms with High Doses

(3) American Academy of Family Practitioners: FDA Clarifies Citalopram Warning Linked to Heart Rhythm Abnormalities

(4) NHS: Antidepressants Citalopram Heart Safety Warning

(5) PsychCentral: Celexa Linked to Heart Damage at High Doses

(6) MedlinePlus: Citalopram

(7) Leonard CE, Bilker WB, Newcomb C, Kimmel SE, Hennessy S. Antidepressants and the risk of sudden cardiac death and ventricular arrhythmia. Pharmacoepidemiol Drug Saf 2011;20:903-13 doi: 10.1002/pds.2181. Epub 2011 Jul 28.

(8) Zivin, K.; Pfeiffer, P. N.; Bohnert, A. S.; Ganoczy, D.; Blow, F. C.; Nallamothu, B. K.; Kales, H. C. (2013). “Evaluation of the FDA Warning Against Prescribing Citalopram at Doses Exceeding 40 mg“. American Journal of Psychiatry 170 (6): 642–650. doi:10.1176/appi.ajp.2013.12030408. PMID 23640689.